Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 33, NWS Tulsa, OK

October 8, 1993Cherokee County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Oct 8, 1993, 6:49 PM CDT for Cherokee County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1993, 6:49 PM CDT (23:49 UTC)
Expired
Oct 8, 1993, 7:30 PM CDT
In force
41 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Cherokee County, OK

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:36 PM CDTTornado F0Tahlequah, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1993-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1993-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 082350
TORTUL
OKC021-090030-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
649 PM CDT FRI OCT 8 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL OKLAHOMA
 
   ...NORTHERN CHEROKEE COUNTY
 
AT 649 PM...RADAR INDICATED A POSSIBLE TORNADO 5 MILES WEST OF PEGGS.
THE STORM WAS MOVING EAST AT 25 MPH. PEGGS IS IN THE PATH OF THIS STORM.
PERSONS IN PEGGS SHOULD TAKE SHELTER FROM THIS TORNADO NOW.
 
 
WATCH FOR SIGNS OF DEVELOPING STORMS.  LARGE HAILSTONES AND UNUSUALLY
LOW SWIRLING CLOUDS ARE MANY TIMES SEEN NEAR DEVELOPING TORNADOES.
STRONG DAMAGING WINDS AND TORNADOES OFTEN PRODUCE A LOUD ROARING
SOUND THAT CAN BE HEARD IN THE VICINITY OF STORMS. FREQUENT AND
DANGEROUS LIGHTNING OCCURS WITH MOST SEVERE THUNDERSTORMS.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:42 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 8, 3:42 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT FRI OCT 8 1993

SATL SHOWS VORT MAX HAS BEEN MOVG GENRLLY ENE ACRS NRN KS/SRN NEB
THIS AFTN.  SFC LO WAS LCTD OVR NE KS WITH TROF/DRYLN XTNDG
SOUTHWEST FRM THE LO APPRCHNG AREA.  WNDS VEERING OVR WRN PART OF
FA LAST FEW HRS SO POTNTL FOR SVR CONTS TO SHFT EWRD.  COLDER AIR
STILL LAGGING WELL BACK TO THE NW OF AREA...BUT FNT SHLD PUSH ON
ACRS AREA OVRNGT WITH COLDER AIR EVENTUALLY FILTERING IN BY MRNG.
WL CONFINE POPS IN THE NE TO THIS EVNG ONLY...WITH A MENTION OF
PSBL SVR GENRLLY OVR ERN PART.  COOLER AIR BHND FNT WL PROVIDE
BELOW NORM TEMPS THRU THE WEEKEND.

PRELIM NUMBERS:  TUL 50/59/40/62 3-00  BNVO 48/57/37/61 3-00
                 MLC 54/64/42/65 5100  IDB 60/69/43/64 4100
...04...
.OK...NONE.

In the hours before

Special weather statement, Oct 8, 1:45 PM CDT, 5 hours 4 minutes before
OKZ054>077-091200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT FRI OCT 8 1993

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST OKLAHOMA THIS AFTERNOON AND EARLY TONIGHT. THE MODERATE RISK
AREA IS ALONG AND NORTHEAST OF AN ARC EXTENDING FROM STILWELL TO OKEMAH
TO PAWHUSKA. THE COMMUNITIES OF TULSA...BARTLESVILLE...MIAMI AND
TAHLEQUAH ARE INCLUDED IN THE MODERATE RISK AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE
REMAINDER OF EASTERN OKLAHOMA.

A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS NORTHERN KANSAS
EARLY THIS AFTERNOON. LOW PRESSURE AT THE SURFACE WAS CENTERED TO THE
NORTH OF CONCORDIA KANSAS AT 1 PM WITH A COLD FRONT EXTENDING SOUTH TO
NEAR ENID AND HOBART OKLAHOMA. THE AIRMASS ACROSS EASTERN OKLAHOMA HAS
BECOME QUITE UNSTABLE AND SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
JUST EAST OF THE COLD FRONT AROUND MID AFTERNOON AND MOVE EAST ACROSS
EASTERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH THE THUNDERSTORMS AND
THE VERTICAL WIND PROFILE IS ALSO FAVORABLE FOR TORNADOES IN THE
MODERATE RISK AREA. THE GREATEST THREAT FOR LARGE AND DAMAGING
TORNADOES WILL BE FROM TULSA NORTH AND EAST.

THE COLD FRONT WILL MOVE ACROSS EASTERN OKLAHOMA TONIGHT AND THE THREAT
OF THUNDERSTORMS WILL END IN SOUTHEAST OKLAHOMA SHORTLY AFTER MIDNIGHT.
A STRONGER CANADIAN COLD FRONT WILL ENTER NORTHEAST OKLAHOMA LATE
TONIGHT AND MOVE ACROSS THE AREA SATURDAY MORNING USHERING IN MUCH
COLDER TEMPERATURES FOR THE WEEKEND.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS...PARTICULARLY IN
NORTHEAST OKLAHOMA...SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND STAY
ABREAST OF THE LATEST FORECASTS. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED THIS AFTERNOON AND EARLY TONIGHT.
Special weather statement, Oct 8, 1:47 PM CDT, 5 hours 2 minutes before
OKZ054>077-091200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT FRI OCT 8 1993

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST OKLAHOMA THIS AFTERNOON AND EARLY TONIGHT. THE MODERATE RISK
AREA IS ALONG AND NORTHEAST OF AN ARC EXTENDING FROM STILWELL TO OKEMAH
TO PAWHUSKA. THE COMMUNITIES OF TULSA...BARTLESVILLE...MIAMI AND
TAHLEQUAH ARE INCLUDED IN THE MODERATE RISK AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE
REMAINDER OF EASTERN OKLAHOMA.

A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS NORTHERN KANSAS
EARLY THIS AFTERNOON. LOW PRESSURE AT THE SURFACE WAS CENTERED TO THE
NORTH OF CONCORDIA KANSAS AT 1 PM WITH A COLD FRONT EXTENDING SOUTH TO
NEAR ENID AND HOBART OKLAHOMA. THE AIRMASS ACROSS EASTERN OKLAHOMA HAS
BECOME QUITE UNSTABLE AND SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
JUST EAST OF THE COLD FRONT AROUND MID AFTERNOON AND MOVE EAST ACROSS
EASTERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH THE THUNDERSTORMS AND
THE VERTICAL WIND PROFILE IS ALSO FAVORABLE FOR TORNADOES IN THE
MODERATE RISK AREA. THE GREATEST THREAT FOR LARGE AND DAMAGING
TORNADOES WILL BE FROM TULSA NORTH AND EAST.

THE COLD FRONT WILL MOVE ACROSS EASTERN OKLAHOMA TONIGHT AND THE THREAT
OF THUNDERSTORMS WILL END IN SOUTHEAST OKLAHOMA SHORTLY AFTER MIDNIGHT.
A STRONGER CANADIAN COLD FRONT WILL ENTER NORTHEAST OKLAHOMA LATE
TONIGHT AND MOVE ACROSS THE AREA SATURDAY MORNING USHERING IN MUCH
COLDER TEMPERATURES FOR THE WEEKEND.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS...PARTICULARLY IN
NORTHEAST OKLAHOMA...SHOULD MVONITOR WEATHER CONDITIONS CLOSELY AND STAY
ABREAST OF THE LATEST FORECASTS. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED THIS AFTERNOON AND EARLY TONIGHT.
Special weather statement, Oct 8, 6:27 PM CDT, 22 minutes before
OKZ054>077-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
627 PM CDT FRI OCT 8 1993

...TORNADO WATCH IN EFFECT FOR PARTS OF EASTERN OKLAHOMA...

AT 625 PM...THE NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED A LINE
OF DEVELOPING STRONG THUNDERSTORMS OVER NORTHEAST OKLAHOMA. THE LINE
EXTENDED FROM NEAR JAY IN DELAWARE COUNTY TO NEAR MAZIE IN MAYES COUNTY
TO 5 MILES SOUTH OF BEGGS TO CASTLE IN OKFUSKEE COUNTY. ANY OF THESE
STORMS MAY INTENSIFY AND BECOME SEVERE THIS EVENING AS THEY MOVE EAST AT
30 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Oct 8, 6:29 PM CDT, 20 minutes before
OKZ054>077-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
627 PM CDT FRI OCT 8 1993

...TORNADO WATCH IN EFFECT FOR PARTS OF EASTERN OKLAHOMA...

AT 625 PM...THE NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED A LINE
OF DEVELOPING STRONG THUNDERSTORMS OVER NORTHEAST OKLAHOMA. THE LINE
EXTENDED FROM NEAR JAY IN DELAWARE COUNTY TO NEAR MAZIE IN MAYES COUNTY
TO 5 MILES SOUTH OF BEGGS TO CASTLE IN OKFUSKEE COUNTY. ANY OF THESE
STORMS MAY INTENSIFY AND BECOME SEVERE THIS EVENING AS THEY MOVE EAST AT
30 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR
LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:44 PM CDTSevere Thunderstorm WarningTSALeFlore61 min
Oct 8, 5:51 PM CDTSevere Thunderstorm WarningTSADelaware39 min
Oct 8, 6:18 PM CDTSevere Thunderstorm WarningTSAMayes42 min
Oct 8, 6:40 PM CDTTornado WarningTSAMayes42 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.